Maximum Matchings

  • Bernhard Korte
  • Jens Vygen
Part of the Algorithms and Combinatorics book series (AC, volume 21)


Matching theory is one of the classical and most important topics in combinatorial theory and optimization. All the graphs in this chapter are undirected. Recall that a matching is a set of pairwise disjoint edges.


Bipartite Graph Maximum Match Black Vertex Outer Vertex Matching Covering 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Gerards, A.M.H. [1995]: Matching. In: Handbooks in Operations Research and Management Science; Volume 7: Network Models (M.O. Ball, T.L. Magnanti, C.L. Monma, G.L. Nemhauser, eds.), Elsevier, Amsterdam 1995, pp. 135–224Google Scholar
  2. Lawler, E.L. [1976]: Combinatorial Optimization; Networks and Matroids. Holt, Rinehart and Winston, New York 1976, Chapters 5 and 6Google Scholar
  3. Lovász, L., and Plummer, M.D. [1986]: Matching Theory. Akadémiai Kiadó, Budapest 1986, and North-Holland, Amsterdam 1986Google Scholar
  4. Papadimitriou, C.H., and Steiglitz, K. [1982]: Combinatorial Optimization; Algorithms and Complexity. Prentice-Hall, Englewood Cliffs 1982, Chapter 10Google Scholar
  5. Pulleyblank, W.R. [1995]: Matchings and extensions. In: Handbook of Combinatorics; Vol. 1 (R.L. Graham, M. Grötschel, L. Lovász, eds.), Elsevier, Amsterdam 1995Google Scholar
  6. Schrijver, A. [2003]: Combinatorial Optimization: Polyhedra and Efficiency. Springer, Berlin 2003, Chapters 16 and 24Google Scholar
  7. Tarjan, R.E. [1983]: Data Structures and Network Algorithms. SIAM, Philadelphia 1983, Chapter 9Google Scholar
  8. Alt, H., Blum, N., Mehlhorn, K., and Paul, M. [1991]: Computing a maximum cardinality matching in a bipartite graph in time On 1. 5\sqrt{m ∕ log n}. Information Processing Letters 37 (1991), 237–240Google Scholar
  9. Anderson, I. [1971]: Perfect matchings of a graph. Journal of Combinatorial Theory B 10 (1971), 183–186CrossRefzbMATHGoogle Scholar
  10. Berge, C. [1957]: Two theorems in graph theory. Proceedings of the National Academy of Science of the U.S. 43 (1957), 842–844Google Scholar
  11. Berge, C. [1958]: Sur le couplage maximum d’un graphe. Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciences (Paris) Sér. I Math. 247 (1958), 258–259Google Scholar
  12. Brègman, L.M. [1973]: Certain properties of nonnegative matrices and their permanents. Doklady Akademii Nauk SSSR 211 (1973), 27–30 [in Russian]. English translation: Soviet Mathematics Doklady 14 (1973), 945–949Google Scholar
  13. Dilworth, R.P. [1950]: A decomposition theorem for partially ordered sets. Annals of Mathematics 51 (1950), 161–166CrossRefzbMATHMathSciNetGoogle Scholar
  14. Edmonds, J. [1965]: Paths, trees, and flowers. Canadian Journal of Mathematics 17 (1965), 449–467CrossRefzbMATHMathSciNetGoogle Scholar
  15. Egoryčev, G.P. [1980]: Solution of the van der Waerden problem for permanents. Soviet Mathematics Doklady 23 (1982), 619–622Google Scholar
  16. Erdős, P., and Gallai, T. [1961]: On the minimal number of vertices representing the edges of a graph. Magyar Tudományos Akadémia; Matematikai Kutató Intézetének Közleményei 6 (1961), 181–203Google Scholar
  17. Falikman, D.I. [1981]: A proof of the van der Waerden conjecture on the permanent of a doubly stochastic matrix. Matematicheskie Zametki 29 (1981), 931–938 [in Russian]. English translation: Math. Notes of the Acad. Sci. USSR 29 (1981), 475–479Google Scholar
  18. Feder, T., and Motwani, R. [1995]: Clique partitions, graph compression and speeding-up algorithms. Journal of Computer and System Sciences 51 (1995), 261–272CrossRefzbMATHMathSciNetGoogle Scholar
  19. Fremuth-Paeger, C., and Jungnickel, D. [2003]: Balanced network flows VIII: a revised theory of phase-ordered algorithms and the O(\sqrt{n}mlog(n 2 ∕ m) ∕ logn) bound for the nonbipartite cardinality matching problem. Networks 41 (2003), 137–142CrossRefzbMATHMathSciNetGoogle Scholar
  20. Frobenius, G. [1917]: Über zerlegbare Determinanten. Sitzungsbericht der Königlich Preussischen Akademie der Wissenschaften XVIII (1917), 274–277Google Scholar
  21. Fulkerson, D.R. [1956]: Note on Dilworth’s decomposition theorem for partially ordered sets. Proceedings of the AMS 7 (1956), 701–702zbMATHMathSciNetGoogle Scholar
  22. Gallai, T. [1959]: Über extreme Punkt- und Kantenmengen. Annales Universitatis Scientiarum Budapestinensis de Rolando Eötvös Nominatae; Sectio Mathematica 2 (1959), 133–138Google Scholar
  23. Gallai, T. [1964]: Maximale Systeme unabhängiger Kanten. Magyar Tudományos Akadémia; Matematikai Kutató Intézetének Közleményei 9 (1964), 401–413Google Scholar
  24. Geelen, J.F. [2000]: An algebraic matching algorithm. Combinatorica 20 (2000), 61–70CrossRefzbMATHMathSciNetGoogle Scholar
  25. Geelen, J. and Iwata, S. [2005]: Matroid matching via mixed skew-symmetric matrices. Combinatorica 25 (2005), 187–215CrossRefzbMATHMathSciNetGoogle Scholar
  26. Goldberg, A.V., and Karzanov, A.V. [2004]: Maximum skew-symmetric flows and matchings. Mathematical Programming A 100 (2004), 537–568CrossRefzbMATHMathSciNetGoogle Scholar
  27. Hall, P. [1935]: On representatives of subsets. Journal of the London Mathematical Society 10 (1935), 26–30CrossRefGoogle Scholar
  28. Halmos, P.R., and Vaughan, H.E. [1950]: The marriage problem. American Journal of Mathematics 72 (1950), 214–215CrossRefzbMATHMathSciNetGoogle Scholar
  29. Hopcroft, J.E., and Karp, R.M. [1973]: An n 5 ∕ 2 algorithm for maximum matchings in bipartite graphs. SIAM Journal on Computing 2 (1973), 225–231CrossRefzbMATHMathSciNetGoogle Scholar
  30. Karzanov, A.V. [1973]: Tochnaya otsenka algoritma nakhozhdeniya maksimal’nogo potoka, primenennogo k zadache “o predstavitelyakh”. In: Voprosy Kibernetiki, Trudy Seminara po Kombinatornoĭ Matematike, Sovetskoe Radio, Moscow 1973, pp. 66–70 [in Russian]Google Scholar
  31. König, D. [1916]: Über Graphen und ihre Anwendung auf Determinantentheorie und Mengenlehre. Mathematische Annalen 77 (1916), 453–465CrossRefzbMATHMathSciNetGoogle Scholar
  32. König, D. [1931]: Graphs and matrices. Matematikaiés Fizikai Lapok 38 (1931), 116–119 [in Hungarian]Google Scholar
  33. König, D. [1933]: Über trennende Knotenpunkte in Graphen (nebst Anwendungen auf Determinanten und Matrizen). Acta Litteratum ac Scientiarum Regiae Universitatis Hungaricae Francisco-Josephinae (Szeged). Sectio Scientiarum Mathematicarum 6 (1933), 155–179Google Scholar
  34. Kuhn, H.W. [1955]: The Hungarian method for the assignment problem. Naval Research Logistics Quarterly 2 (1955), 83–97CrossRefMathSciNetGoogle Scholar
  35. Lovász, L. [1972]: A note on factor-critical graphs. Studia Scientiarum Mathematicarum Hungarica 7 (1972), 279–280MathSciNetGoogle Scholar
  36. Lovász, L. [1979]: On determinants, matchings and random algorithms. In: Fundamentals of Computation Theory (L. Budach, ed.), Akademie-Verlag, Berlin 1979, pp. 565–574Google Scholar
  37. Mendelsohn, N.S., and Dulmage, A.L. [1958]: Some generalizations of the problem of distinct representatives. Canadian Journal of Mathematics 10 (1958), 230–241CrossRefzbMATHMathSciNetGoogle Scholar
  38. Micali, S., and Vazirani, V.V. [1980]: An O(V 1 ∕ 2 E) algorithm for finding maximum matching in general graphs. Proceedings of the 21st Annual IEEE Symposium on Foundations of Computer Science (1980), 17–27Google Scholar
  39. Mucha, M., and Sankowski, P. [2004]: Maximum matchings via Gaussian elimination. Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science (2004), 248–255Google Scholar
  40. Mulmuley, K., Vazirani, U.V., and Vazirani, V.V. [1987]: Matching is as easy as matrix inversion. Combinatorica 7 (1987), 105–113CrossRefzbMATHMathSciNetGoogle Scholar
  41. Petersen, J. [1891]: Die Theorie der regulären Graphs. Acta Mathematica 15 (1891), 193–220CrossRefzbMATHMathSciNetGoogle Scholar
  42. Rabin, M.O., and Vazirani, V.V. [1989]: Maximum matchings in general graphs through randomization. Journal of Algorithms 10 (1989), 557–567CrossRefzbMATHMathSciNetGoogle Scholar
  43. Rizzi, R. [1998]: König’s edge coloring theorem without augmenting paths. Journal of Graph Theory 29 (1998), 87CrossRefzbMATHMathSciNetGoogle Scholar
  44. Schrijver, A. [1998]: Counting 1-factors in regular bipartite graphs. Journal of Combinatorial Theory B 72 (1998), 122–135CrossRefzbMATHMathSciNetGoogle Scholar
  45. Sperner, E. [1928]: Ein Satz über Untermengen einer endlichen Menge. Mathematische Zeitschrift 27 (1928), 544–548CrossRefzbMATHMathSciNetGoogle Scholar
  46. Szegedy, B., and Szegedy, C. [2006]: Symplectic spaces and ear-decomposition of matroids. Combinatorica 26 (2006), 353–377CrossRefzbMATHMathSciNetGoogle Scholar
  47. Szigeti, Z. [1996]: On a matroid defined by ear-decompositions. Combinatorica 16 (1996), 233–241CrossRefzbMATHMathSciNetGoogle Scholar
  48. Tutte, W.T. [1947]: The factorization of linear graphs. Journal of the London Mathematical Society 22 (1947), 107–111CrossRefzbMATHMathSciNetGoogle Scholar
  49. Vazirani, V.V. [1994]: A theory of alternating paths and blossoms for proving correctness of the O(\sqrt{V}E) general graph maximum matching algorithm. Combinatorica 14 (1994), 71–109CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Research Institute for Discrete MathematicsUniversity of BonnBonnGermany

Personalised recommendations